Dextropropoxyphene Overdose Symptoms and Treatment

Dextropropoxyphene, also referred to as propoxyphene and propoxyphene hydrochloride, is a medication that is prescribed to treat pain. Dextropropoxyphene overdose symptoms commonly occur when someone takes too much of the medication or combines it with another substance, such as alcohol.

Dextropropoxyphene-addiction

Dextropropoxyphene is a close relative of the drug methadone. It was first marketed in 1957 under the brand name Darvon. Its oral analgesic power is about one-half to one-third that of codeine. While dextropropoxyphene is prescribed for relief of mild to moderate pain, large amounts of this drug are classified as a Schedule II controlled substance. The U.S. Drug Enforcement administration reports that more than 100 tons of dextropropoxyphene are produced annually in the United States, and over 30 million prescriptions are written each year for products containing this narcotic. Dextropropoxyphene is also sold under the brand names Darvocet, Darvon-N and Dolene.

Did You Know?

Dextropropoxyphene products taken in large doses, either alone or with alcohol or other central nervous system depressants, are a leading cause of drug-related deaths. This is largely because the combined effect of the substances is greater than the effects of each substance individually.

People who are addicted to another substance, such as alcohol, face an increased risk of experiencing potentially life-threatening overdose symptoms if they take too much dextropropoxyphene. This is true of many drugs, whether they are taken illicitly or with a prescription.

Symptoms of Overdose

According to the University of Maryland Medical Center, signs of an overdose on dextropropoxyphene can vary. An overdose may affect several systems in your body, including the respiratory and circulatory symptoms. The severity of dextropropoxyphene overdose symptoms will vary depending on several elements, such as the amount of medication you’ve ingested, and whether you’ve taken other substances such as alcohol or cold medications as well. In most cases, dextropropoxyphene overdose symptoms will include one or more the following:

  • Blue fingernails or lips
  • Skin rash
  • Nausea
  • Vomiting
  • Abdominal cramps
  • Hearing loss
  • Constricted pupils
  • Disturbances in heart rhythm
  • Low blood pressure
  • Weak pulse
  • Difficulty breathing
  • Slowed, labored or shallow breathing
  • Stopped respiratory function
  • Muscle spasticity
  • Drowsiness
  • Seizures
  • Coma

If you are experiencing dextropropoxyphene overdose symptoms, or you suspect that someone you know has overdosed on this medication, it is vital that you get medical attention immediately.

Dextropropoxyphene Overdose Treatment: What to Expect

When you call emergency services for someone else, you may be asked questions regarding the patient and his or her situation. If you are seeking dextropropoxyphene overdose treatment for yourself, medical personnel at the hospital may ask these questions when you arrive, as long as you’re conscious and able to answer coherently. This information will ensure that medical personnel can provide the best overdose treatment possible, and this improves the odds of recovery from overdose. This information usually includes:

  • Patient’s age, weight, and symptoms
  • The brand name of the drug taken, and its strength
  • The time of the last dose
  • The amount of drug ingested
  • If the medication was prescribed for the patient
  • Any substances taken with the medication

emergency_room

At the emergency room, medical personnel will assess and monitor your temperature, blood pressure, pulse and respiratory condition. Serious symptoms, including breathing function issues, heart disturbances, and neurological issues will be treated immediately by proper dextropropoxyphene detox and withdrawal treatment. Dextropropoxyphene overdose treatment may also include the following methods of treatment:
  • Activated charcoal
  • Intravenous fluids
  • Medications to block the effect of dextropropoxyphene on the central nervous system
  • Gastric lavage to clean out the contents of the stomach

Did You Know?

If you are experiencing respiratory depression, medical personal will usually administer a narcotic antagonist drug like naloxone to reduce the degree of respiratory depression. The University of Maryland Medical Center reports that, if proper treatment is given, many patients will recover from dextropropoxyphene overdose symptoms as long as treatment is received within 24 to 48 hours of the onset of overdose symptoms.

To reduce your risk of dextropropoxyphene overdose symptoms, you should never combine drugs with other substances or medications. However, if you are addicted to another substance, it may be difficult to avoid the dangerous side effects that result.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?